Could You Save a Life From Opioid Overdose?

News Picture: Could You Save a Life From Opioid Overdose?

MONDAY, Jan. 27, 2020 (HealthDay News) -- As the United States grapples with an opioid abuse crisis, Americans are being urged to learn how to recognize and respond to overdoses from these and other drugs.

A populace better prepared to spot and respond to opioid ODs could help reduce the nearly 200 U.S. deaths per day linked to drugs and alcohol, the American Society of Anesthesiologists (ASA) said.

Every day in the United States, 130 people die from opioid overdoses, according to the U.S. Centers for Disease Control and Prevention.

"The tragic increase in overdose deaths is an alarming and devastating issue that touches so many of us," ASA President Dr. Mary Dale Peterson said in a society news release. "If you can identify an overdose or alcohol poisoning, you are more likely to react quickly making the difference between life and death for a family member, friend or stranger."

The ASA teamed with U.S. Surgeon General Dr. Jerome Adams during Physician Anesthesiologists Week, Jan. 26-Feb. 1, to educate people about the signs of a drug overdose or alcohol poisoning.

They include:

  • Shallow, slow or irregular breathing (less than eight breaths a minute or a gap of more than 10 seconds between breaths),
  • Extreme sleepiness or unconsciousness and an inability to talk,
  • Blue or gray skin color, with dark lips and fingernails,
  • Snoring or gurgling sounds,
  • Confusion,
  • Vomiting,
  • Seizures,
  • Low body temperature.

If you see any of these signs in someone, call 911. Never leave an unconscious person alone because they may be at risk of dying, including by choking on their own vomit.

Opioids are the leading cause of overdoses. If you suspect an opioid overdose, administer the opioid overdose antidote naloxone immediately if it's available, the ASA advised. Naloxone can be given by injection or nasal spray, and access to it is increasing.

"To stem the tide of the opioid overdose epidemic, we need everyone to consider themselves a first responder. We need to encourage everyone in our communities to carry naloxone and know how to use it," Adams said in the release.

"When on hand, naloxone may mean the difference between life and death, and can be a first step to getting someone onto the pathway of recovery," said Adams, who issued a Surgeon's General advisory in 2018 calling for increased awareness and use of naloxone.

Emergency physician Dr. Robert Glatter has seen the tragic results of drug overdose firsthand. "It's imperative that everyone becomes a 'first responder' in this ongoing crisis," he said.

"Early interventions include simple things such as recognition of slow, shallow or irregular breathing as well as pinpoint pupils -- these represent signs of an opiate overdose," said Glatter, from Lenox Hill Hospital in New York City.

"If you see something, do something. Be proactive, and call 911 early after administering naloxone," he added. "Prompt use of naloxone, given by injection or by nasal routes, can be lifesaving. We can all learn to do this by taking the appropriate training and instruction."

And Glatter noted overdoses involving benzodiazepines -- drugs such as Ativan, Valium and Xanax -- are on the rise as well.

"Persons who overdose on these medications may be sleepy and have shallow breathing, similar to an opiate overdose," Glatter said. "An overdose of benzodiazepines will lead to respiratory depression and death if not recognized immediately. People who abuse benzodiazepines may also abuse opiates, which can significantly increase risk of respiratory depression, aspiration and death."

Preventing an escalation of drug abuse by a loved one is key to overdose prevention as well, he added.

That includes "speaking with a person's health care provider or case managers regarding concerns," Glatter said. "Holding an intervention with family members, social workers, case managers and health care providers may be lifesaving."

-- Robert Preidt

MedicalNews
Copyright © 2020 HealthDay. All rights reserved.

SLIDESHOW

Addicted to Pills: The Health Risks of Drug Abuse See Slideshow

Health Solutions From Our Sponsors

References
SOURCES: Robert Glatter, M.D., emergency physician, Lenox Hill Hospital, New York City; American Society of Anesthesiologists, news release, Jan. 27, 2020
CONTINUE SCROLLING FOR RELATED SLIDESHOW